A heart attack is a serious medical emergency where the supply of blood to the heart is suddenly blocked. This is usually caused by a blood clot.
If you suspect the symptoms of a heart attack, dial 999 or 112 immediately and ask for an ambulance.
Don't worry if you have doubts. Paramedics would rather be called out to find an honest mistake than be too late to save a person's life.
A lack of blood to the heart may seriously damage the heart muscle and can be life-threatening.
Symptoms of a heart attack
Symptoms of a heart attack can include:
- chest pain – a sensation of pressure, tightness or squeezing in the centre of your chest
- pain in other parts of the body – it can feel as if the pain is travelling from your chest to your arms, jaw, neck, back and belly. Usually the left arm is affected but it can affect both arms.
- feeling lightheaded or dizzy
- shortness of breath
- feeling sick (nausea) or being sick (vomiting)
- an overwhelming sense of anxiety (like having a panic attack)
- coughing or wheezing
Although the chest pain is often severe, some people may only experience minor pain. This can feel like indigestion. In some cases, there may not be any chest pain at all, especially in women, the elderly and people with diabetes.
It's the overall pattern of symptoms that helps to find out whether you are having a heart attack.
Waiting for the ambulance
If someone has had a heart attack, it's important they rest while waiting for the ambulance. They should avoid unnecessary strain on the heart.
If you have aspirin, give them an adult-sized tablet (300mg) while waiting for the ambulance. They should slowly chew and swallow the tablet. Do not give them aspirin if they are allergic to it.
The aspirin helps to thin the blood and restore the heart's blood supply.
Symptoms of cardiac arrest
Sometimes a complication called ventricular arrhythmia can cause the heart to stop beating. This is known as sudden cardiac arrest.
Signs and symptoms suggesting a person has gone into cardiac arrest include:
- they appear not to be breathing
- they're not moving
- they don't respond to any stimulation, such as being touched or spoken to
If you have access to a device called an automated external defibrillator (AED), use it.
If you don't have access to an AED, you should:
- call 999 or 112 immediately
- perform chest compressions – these can help restart the heart
To carry out a chest compression on an adult:
- Place the heel of your hand on the breastbone at the centre of the person's chest. Place your other hand on top of your first hand and interlock your fingers.
- Using your body weight (not just your arms), press straight down by 5cm to 6cm on their chest.
- Repeat this until an ambulance arrives.
Aim to do the chest compressions at a rate of 100 to 120 compressions a minute.
Automated external defibrillator (AED)
If you have access to a device called an AED, you should use it.
An AED is a safe, portable electrical device. Most large organisations keep as part of their first aid equipment.
The AED helps to establish a regular heartbeat during a cardiac arrest. It does this by monitoring the person's heartbeat. It then gives them an electric shock if necessary.
Read more about CPR on the Irish Heart Foundation website
Angina and heart attacks
Angina is a syndrome. A syndrome is a collection of symptoms caused by an underlying health condition.
Angina occurs when the supply of oxygen-rich blood to the heart becomes restricted.
People with angina can experience similar symptoms to a heart attack. But they usually happen during exercise and pass within a few minutes.
But sometimes people with angina can have a heart attack. It's important to know the difference between the symptoms of angina and those of a heart attack.
The symptoms of angina can be controlled with medication. But you cannot control the symptoms of a heart attack with medication.
If you have angina, you may have been prescribed glyceryl trinitrate.
This can improve your symptoms within 5 minutes. If the first dose does not work, a second dose can be taken after 5 minutes. A third dose can be taken after 5 minutes after that.
If the pain persists after 3 doses over 15 minutes, call 999 or 112 and ask for an ambulance.
Content supplied by the NHS and adapted for Ireland by the HSE